Diagnosis and management of heparin-induced thrombocytopenia.

Published

Journal Article (Review)

Heparin-induced thrombocytopenia (HIT) is a prothrombotic disorder caused by antibodies to platelet factor 4/heparin (PF4/H) complexes. It presents with declining platelet counts 5 to 14 days after heparin administration and results in a predisposition to arterial and venous thrombosis. Establishing the diagnosis of HIT can be extremely challenging. It is essential to conduct a thorough clinical evaluation in addition to laboratory testing to confirm the presence of PF4/H antibodies. Multiple clinical algorithms have been developed to aid the clinician in predicting the likelihood of HIT. Once HIT is recognized, an alternative anticoagulant should be initiated to prevent further complications.

Full Text

Duke Authors

Cited Authors

  • Lee, GM; Arepally, GM

Published Date

  • June 2013

Published In

Volume / Issue

  • 27 / 3

Start / End Page

  • 541 - 563

PubMed ID

  • 23714311

Pubmed Central ID

  • 23714311

Electronic International Standard Serial Number (EISSN)

  • 1558-1977

Digital Object Identifier (DOI)

  • 10.1016/j.hoc.2013.02.001

Language

  • eng

Conference Location

  • United States